As a healing and dealing acne sufferer, I can assure you that I've done The Most for my skin. Capitalization for emphasis necessary. From natural remedies like homemade apple cider vinegar toner to painful extraction procedures, I could say I'd tried them all, but nothing worked the way I hoped it would 'til I started paying visits to the Belo Medical Group.
Here, I pause for a quick conversation with my dermatologist Dr. Carlo Lozada about the top three ways I was (past tense, because I'm a fast learner!) applying my zit zappers wrong. Here are the things I found out:
1. "Anything in excess or more than the recommended amount may cause the redness."
I was once told that the reason my face was so excessively red after applying my anti-acne products was because the order of application should be forehead downwards and not chin upwards. Turns out, it's not actually in the order. "Too much product is being used," says Dr. Carlo. "One gram is about a pea-size, and anything in excess or more than the recommended amount may cause the redness. It should be only the suitable amount, and applied evenly."
2. Anti-acne products are not supposed to be applied around the lips, nose, and eye areas.
The first week or so into my treatment, I experienced seriously painful peeling around my lips and the sides of my nose. It got so itchy and flaky that I had to abruptly call into the clinic midweek for a short consultation. What I discovered may sound like common knowledge, but let me share the good doctor's advice anyway: "We don’t usually get acne breakouts in those areas (lips, nose, and eyes). And because anti-acne meds are not meant for that, they won’t have any purpose and may just cause irritation."
3. "Thin application is necessary."
So why is thickly piling on a spot treatment instead of applying it in even, super-thin layers counter-effective? "Spot treatments contain benzoyl peroxide, which has an anti-bacterial effect but also causes skin to darken. Therefore, thin application is necessary." Yikes. Careful, you don't want those stubborn spots to get even darker!